Saturday, August 10, 2019
Reducing Errors by Improving Pain Medication Knowledge Thesis Proposal
Reducing Errors by Improving Pain Medication Knowledge - Thesis Proposal Example Therefore, it is necessary for the post-anesthesia care unit nurse to be familiar with these medications such that medication errors or overdoses may be avoided. In order to prepare a nurse to be adequate in the PACU, proper procedure should be reviewed with regards to these medications so that he or she is well-prepared to face challenges in pain management, which include: being able to manage the control of pain with dilaudid and fentanyl, being able to alleviate loneliness or other psychological challenges of the patient; and helping the family to be supportive of the patient in the post-anesthesia care unit. Area I: The Problem and its Environmental Context The specific problem is that the subject of this study works in the Post-Anesthesia Care Unit (PACU) at UC Davis Medical Center in Sacramento, California. The Unit has a staff of 60 RN's who are certified nurses at levels I, II, and III. At times the Unit will receive patients that have received medications for specific reasons or they have received pain medications for post-surgery purposes. Typically, the patients have received both fentanyl (a short-acting pain medication) and dilaudid (long-acting) pain medication. At times the anesthesiologist will not report when they gave the last dose of pain medication. The medication has been administered early in some cases, or late in the case of the patient having been in the operating room. However, this information is documented on the anesthesia work sheet. The Unit receives the patient from the operating room (OR) in the PACU and the patient may screaming or saying they are in pain. Also, at times they are not breathing very well at all and need stimulation, oral...However, this information is documented on the anesthesia work sheet. The Unit receives the patient from the operating room (OR) in the PACU and the patient may screaming or saying they are in pain. Also, at times they are not breathing very well at all and need stimulation, oral airways, nasal airways, and Narcan. Nurses tend to give a lot of dilaudid in five-minute increments per the anesthesia orders, not knowing it peaks in one hour. It is difficult to determine where patients are in the opioid cycle as they may be still sedated from anesthesia and not the pain meds. Thus, the patients may have too much dilaudid or fentanyl on board upon arrival to the PACU. Sometimes the best choice is to use the fentanyl-which is short-acting and has a peak time of 30 minutes and small amounts of the dilaudid. If a nurse gives a patient too much of either fentanyl or dilaudid, the patient may stop breathing or have complications which is considered a medication error and/or overdose. Managing pain medication in the PACU based on assessment is an art. It takes experience, great assessment skills, and knowing one's medications. Administering too much may slow the patient's breathing down and narcan may be needed to be given.
Posted by Unknown at 9:02 PM